Monday, 15 October 2012

Pregabalin withdrawal

Neuropathic pain (neurogenic pain)

Neuropathic (or neurogenic) pain is pain caused by damaged nerves, which might occur for a number of reasons, one of which is MS.
 
Normally, the nerves pick up a signal that a part of your body is inflamed or injured and transmits that message back to your brain causing you to feel pain in that area of your body, alerting you to the fact that something is wrong. In neuropathic pain, it's the damaged nerves themselves that cause the problem. The injury to the nerve fibres causes haphazard signals to be sent back to the brain and since there is no normal pattern to the nerve signals, the pain perceived can be difficult to describe to a doctor - but often has the charactaristics of a hot or burning sensation and be persistent in nature. Often, the classic over-the-counter pain killers have little or no effect and formulating a treatment strategy can be very difficult for the physician and most definitely for the patient.

One of my earliest symptoms in MS was a very severe burning pain specifically located to the left side of my head. It was as if a hot poker was being inserted into the left side of my brain. It was awful. I was taking maximum doses of ibuprofen and paracetamol and got little relief. My GP at the time, tried fentanyl (opioid) skin patches, tramadol and some other drug that I can never remember the name of. The fentanyl and tramadol had little effect on the pain but made me as high as a kite - and then gave me cold nauseaus sweats when 'coming down'. Awful, in a word.

Around this time, I was seeing a neurologist for the first time and I told him about the symptoms and he recognised it as the description of a neuropathic pain and recommended gabapentin at a dose of 900mg, daily. This was an immediate improvement on anything I had tried before, but again, caused a euphoric high which lasted a few weeks. My family were greatly amused at this time as I commented on how beautiful trees were and such like. Luckily, most of that passed, but there was always an element of my emotions and mental state being affected.

The pain got worse and I noticed a strange thing: that when the medication was failing to deal with all the symptoms that I began to feel ill, but not necessarily having any pain in the first instance. I felt ill in the sense that I had to sit still and lay my head back and do nothing. After a while, the pain would return and I recognised this as some sort of 'halo effect' surrounding the pain. Really hard to describe, but it was as if this was a precursor to the arrival of the pain.

I increased my dosage of gabapentin. The problem is that this is really an anti-seizure drug which works by quietening down the brain. So, basically, you almost knocked yourself out. Life for a while consisted mostly of sleeping and little else.

I discussed this with my doctor who suggested I try pregabalin. This is like the next generation from gabapentin and has a maximum daily dose of 600mg. I was advised to try to come off the gabapentin before starting on the pregabalin, but no one took into account that that meant the pain would return - so I did reduce, but got started with the pregabalin fairly quickly.
It was definitely an improvement and didn't make me sleep as the gabapentin had done in higher doses of 1200mg or more. However, the euphoric stage hit me again and although it did work, it only took about 50% of the pain away.
The whole episode was incredibly tiring (as anyone who has had chronic pain knows) and still I was looking for a better solution.

Pain specialist

A dear friend who goes to the same Church as I do, asked me if I'd ever seen a pain specialist as she knew of someone who might be able to help. So, to cut a long story short, I was referred to see a consultant who dealt with oncology patients, but also ran a pain clinic.

The clinic was held in the Beatson Hospital, which is the cancer treatment centre for Glasgow and the west of Scotland. He asked me lots of questions and paid particular attention to the distribution of the pain. He also ordered up copies of the MRI scans to make sure that there was nothing arthritic going on in my neck, which I hadn't thought of. He also asked me about areas on numbness throughout my body and just took his time getting a full picture of what was going on. He then asked me to start on a low dose of nortriptyline, which is an old type of medication used for depression, but found to have some value in treating neuropathic pain when used in low doses.

Two things happened: Firstly, the pain vanished instantly. Secondly, I slept most of the time - but that did wear off after two or three weeks, luckily.
So, for the first time in more than two years I was pretty well pain-free. I was delighted and it made a huge difference to my life. I asked one of the doctors at the pain clinic if I should try to come of the pregabalin. He understandably took the attitude, "Leave well alone!" So, for the best part of two years now I've been on a combination of both these drugs and I must say, they've worked well.

So, why would I decide in recent days that I wanted to come off the pregabalin? Well, I have two reasons. Firstly, I wasn't sure if the pregabalin was necessary anymore as the nortryptyline might be all I needed - I didn't know. Secondly, I have had increasing problems with fatigue and I wanted to see if removing this medication would give me more energy. Easier said than done, let me tell you.

I reduced the dosage of pregabalin about six months ago and went through a bit of a withdrawal, but one day last week I simply forgot to take it. In the late evening, when I realised that I'd not taken it, I decided to see if I could get off the drug altogether. I probably should have discussed this with my doc first of all, but it all happened spontaneously - and that's the honest truth.

The first couple of days were very difficult. I had this craving to take the tablet as I felt I needed it - I wasn't in any pain but not taking it simply left this void inside. I felt ill, yet I couldn't sleep. I felt strangely vulnerable and fragile. I'm now at the stage of having been off the drug for a week and the craving for the drug has gone - I'm much more settled, but still having difficulty sleeping. I've just had to accept this and tried to live my life around a much changed sleep pattern. I think it will eventually get back to normal, but, it's just the result of stopping a drug that, quite frankly, my body has become dependent upon. It's given me some insight into what people must go through when they come off hard drugs they're addicted to, at least in a small way.

So, have I got more energy? It's hard to tell, just yet. I think it's too early to say - I'm still going through (hopefully) the tail end of the withdrawals. I do have a little pain back, but nothing I'm too concerned about. I can live with it.
I'll no doubt return to this subject next time and let you know how I'm getting on. Thanks for reading.

3 comments:

  1. Paul didn't tell me until a couple of days after he stopped taking the Pregabalin. My first reaction was actually one of relief as he has been (excuse the pun) very withdrawn, much less communicative and I didn't know why. His sleep pattern has altered enormously this past week...I'm the one who is usually the insomniac but he has been joining me at my 3am jaunts downstairs where we compare how we are both feeling! It's a difficult time but we'll get there. We just need to take it one day at a time. I keep thinking that God knew all about this long before we were ever born, He knew this day was going to come upon us...and He has promised to be with us in it and through it.

    ReplyDelete
  2. Very good insight into a person coming off legal drugs. Makes you think how it must be for someone who is on illegal drugs and that addicted.

    ReplyDelete
  3. Thanks for this

    ReplyDelete